Kansas, 2004

Flood and Hail in Kansas, April 23, 2004

April 23, 2004 · NWS ICT · 82 events in 12 counties and zones

43 hail, 36 thunderstorm wind, 2 lightning, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$610,000
Crop damage
$85,000
Events
82

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 23, 2:47 AM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Apr 23, 2:47 AM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
347 AM CDT FRI APR 23 2004

.DISCUSSION...
FCST CONCERN...
PCPN/CNVTV TRENDS AND QPF AMOUNTS TNGT/SAT...

UPR LOW NEAR THE FOUR CORNERS EARLY THIS MRNG WL CONT TO SPIN ACRS
THE CNTRL/SRN ROCKIES TODAY AS IT AWAITS UPSTREAM KICKER NOW APCHG
PAC NW COAST. PCPN CHCS WL INCRS LATE TNGT/SAT AS THIS SYS EJECTS
ENEWD ACRS THE CNTRL PLAINS.

COOLISH ENELY LO LVL FLO WL PRVL ACRS CNTRL/SERN KS TODAY WITH MOIST
H8/BNDRY LYR KEEPING SKIES GENLY OVC THRU THE DAY. XPCT MAINLY OCNL
DRZL THIS MRNG, WITH SHWR/CNVTV CHCS INCRSG INTO THE AFTN. LTL DIURNAL
RISE XPCTD IN TEMPS, WITH MAXS CLOSE TO GOING FCST.

BROAD SYNOPTIC SCALE LIFT WL DVLP ACRS THE AREA TNGT/SAT MRNG, IN
DIFLUENT UPR FLO REGIME AS SYS BEGINS TO LIFT TWD THE HIGH PLAINS.
DESPITE MRGNL ELEVATED INSTBY THE STG VERTICAL MOTION SHOULD CONT
TO SUPPORT AREAS OF EMBEDDED THUNDER AS LOW TRANSLATES EWD ACRS
THE PLAINS INTO SAT. FCST AND MODEL CONSENSUS SUGGESTS RAFL AMOUNTS
WL AVG AROUND ONE INCH ACRS MUCH OF THE CWA, WITH CNVTN ENHANCING
QPF TOTALS RESULTING IN LOCALIZED 1.5 TO 2 INCH RAFL AMOUNTS TNGT
THRU SAT. ANTECEDENT RAFL OVR THE PAST COUPLE OF DAYS HAS LOWERED
FFG VALUES ACRS MOST OF SCNTRL/SERN KS, HOWEVER XPCTD RAFL SHOULD
GENLY NOT EXCEED FFG, THOUGH 6HRLY VALUES MAY BE APCHD IN LOCAL
AREAS WITH ISOLD/STGR CNVTN. THIS SAID, FCST COORD/CONSENSUS
SUGGESTS HOLDING OFF ON ANY FFA FOR NOW. SINCE BULK OF QPF WL BE
LATE 2ND/3RD PD EVENT, DAY SHIFT CAN ASSESS LATER DATA AND STILL
GET SOME LEAD TIME IF CONDS APPEAR MORE CONCLUSIVE ON A MORE
WIDESPREAD HVY RAFL.

STILL SOME QUESTIONS AS TO TIMING AND FASHION IN WHICH UPR SYS WL
LIFT OUT ACRS THE AREA SAT AFTN/NGT, MOST NOTEABLY WITH SFC FNT
AND POTNL FOR SERN KS TO REALIZE MORE THE UNSTABLE WARM/MOIST SECTOR
LATE SAT AFTN. THIS COULD RESULT IN INCRSD SVR POTNL FOR AREAS E
OF THE TURNPIKE. LATER SHIFTS WL HAVE TO CONTINUE TO MONITOR THIS
SLGT WINDOW/POTNL FOR ERN PTNS OF THE CWA.

NO BIG CHGS PLANNED TO FCST BEYOND SUNDAY AT THIS TIME. WL CONT
TO SHOW DRIER/MILD REGIME SUNDAY INTO MONDAY AS WEEKEND LOW PHASES
WITH NRN STREAM AND RESULTS IN DVLPG LNGWV TROF FM THE GRTLKS TO
THE LWR OH VLY.

DARMOFAL

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         58  51  62  46 /  60  90  90  30
HUTCHINSON      57  49  60  44 /  60  90  90  30
NEWTON          57  50  61  45 /  60  90  90  30
ELDORADO        58  52  63  47 /  60  90  90  40
STROTHER FIELD  62  54  65  48 /  70  90  90  40
RUSSELL         53  45  56  41 /  70  90  90  20
GREAT BEND      53  46  57  42 /  70  90  90  20
SALINA          58  49  59  45 /  50  90  90  30
MCPHERSON       57  49  59  45 /  50  90  90  30
COFFEYVILLE     62  55  67  51 /  70  90  90  50
CHANUTE         60  53  65  49 /  60  90  90  50
IOLA            60  52  64  48 /  60  90  90  50
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

13/DARMOFAL
Hazardous weather outlook, Apr 23, 4:27 AM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
527 AM CDT FRI APR 23 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
527 AM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON THROUGH TONIGHT. THE STORMS
ARE NOT EXPECTED TO BE SEVERE, HOWEVER THEY WILL HAVE THE POTENTIAL
TO PRODUCE HEAVY RAINFALL, MAINLY TONIGHT. ALTHOUGH THE HEAVY RAIN IS
NOT EXPECTED TO BE WIDESPREAD, AREAS OF HEAVY RAIN COULD RESULT IN
LOCALIZED FLOODING, MAINLY ACROSS SOUTH CENTRAL AND SOUTHEAST
KANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL REMAIN LIKELY ON SATURDAY, WITH LOCALLY HEAVY
RAINS POSSIBLE. THE RISK FOR SEVERE WEATHER WILL REMAIN SMALL AND
MAINLY FOR THE OKLAHOMA BORDER COUNTIES OF SOUTH CENTRAL AND
SOUTHEAST KANSAS. LISTEN FOR LATER FORECASTS AND OUTLOOKS FOR FURTHER
UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED

The radar

The Wichita radar (KICT), 22 km away, was scanning. The volume nearest the first event began at 12:30 UTC.

Open the radar archive at this moment

Event by event

43 hail, 36 thunderstorm wind, 2 lightning, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Harper

When
April 23, 6:30 AM CST
Where
Harper County, 1 mi N of Anthony
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
37.517, -97.617

Roof blown off a barn. (Narrative courtesy Anthony Republican.)

Hail, Harper

When
April 23, 6:33 AM CST
Where
Harper County, 2 mi E of Anthony
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.267, -97.400

Lightning, Harper

When
April 23, 6:45 AM CST
Where
Harper County, 1 mi N of Freeport
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
37.400, -97.650

Girl, 16 years old, struck while showering. Victim was transported to Anthony Hospital where she was listed in stable condition. No indications of damage. (Narrative courtesy of Wichita Eagle.)

Hail, Harper

When
April 23, 6:46 AM CST
Where
Harper County, 2 mi E of Anthony
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.283, -97.117

Hail, Sumner

When
April 23, 6:52 AM CST
Where
Sumner County, 7 mi S of Argonia
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.400, -97.300

Hail, Sumner

When
April 23, 7:08 AM CST
Where
Sumner County, 3 mi S of Milan
Measured
1.25 in hail
Reported by
AMATEUR RADIO
Coordinates
37.283, -97.167

Hail, Sumner

When
April 23, 7:16 AM CST
Where
Sumner County, Mayfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -97.033

Hail, Kingman

When
April 23, 7:23 AM CST
Where
Kingman County, 1 mi N of Zenda
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -96.983

Hail, Sumner

When
April 23, 7:23 AM CST
Where
Sumner County, 2 mi W of Mayfield
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
37.250, -96.983

Hail, Sumner

When
April 23, 7:26 AM CST
Where
Sumner County, 2 mi NE of Mayfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.683, -97.567

Hail, Sumner

When
April 23, 7:26 AM CST
Where
Sumner County, Wellington
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.700, -97.333

Dents in unspecified number of vehicles and homes.

Hail, Sumner

When
April 23, 7:26 AM CST
Where
Sumner County, 1 mi W of Oxford
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.567, -97.133

Hail, Sumner

When
April 23, 7:26 AM CST
Where
Sumner County, Wellington
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -96.983

Hail, Sumner

When
April 23, 7:26 AM CST
Where
Sumner County, Wellington
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.400, -96.983

Hail, Sumner

When
April 23, 7:26 AM CST
Where
Sumner County, 1 mi W of Wellington
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Hail, Sumner

When
April 23, 7:34 AM CST
Where
Sumner County, 1 mi N of Wellington
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.433, -96.767

Hail, Sumner

When
April 23, 7:40 AM CST
Where
Sumner County, 1 mi N of Wellington
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.317, -96.750

Hail, Cowley

When
April 23, 8:09 AM CST
Where
Cowley County, 2 mi NE of Udall
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.433, -96.767

Hail, Cowley

When
April 23, 8:09 AM CST
Where
Cowley County, 8 mi N of Winfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.383, -97.117

Hail, Cowley

When
April 23, 8:19 AM CST
Where
Cowley County, 8 mi N of Winfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.350, -96.450

Hail, Cowley

When
April 23, 8:23 AM CST
Where
Cowley County, 6 mi N of Winfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.350, -96.450

Hail, Sedgwick

When
April 23, 8:30 AM CST
Where
Sedgwick County, 2 mi SW of Goddard
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.100, -96.367

Hail, Cowley

When
April 23, 8:32 AM CST
Where
Cowley County, 12 mi NE of Winfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.633, -96.233

Hail, Sedgwick

When
April 23, 8:36 AM CST
Where
Sedgwick County, 5 mi SE of Goddard
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.683, -96.983

Hail, Sedgwick

When
April 23, 8:46 AM CST
Where
Sedgwick County, Wichita
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
37.283, -95.917

Occurred at Mid-Continent Airport.

Hail, Wilson

When
April 23, 8:46 AM CST
Where
Wilson County, 1 mi N of Neodesha
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.717, -96.983

Hail, Butler

When
April 23, 9:12 AM CST
Where
Butler County, 1 mi W of Benton
Measured
1.25 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.717, -96.983

Radio station KFDI.

Hail, Wilson

When
April 23, 9:12 AM CST
Where
Wilson County, 4 mi E of Altoona
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.467, -96.267

Hail, Neosho

When
April 23, 9:12 AM CST
Where
Neosho County, 3 mi N of Galesburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.633, -96.233

Hail, Elk

When
April 23, 9:25 AM CST
Where
Elk County, 5 mi W of Howard
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.633, -96.233

Hail, Sedgwick

When
April 23, 9:25 AM CST
Where
Sedgwick County, 2 mi SE of Bentley
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.633, -96.233

Thunderstorm Wind, Harper

When
April 23, 9:26 AM CST
Where
Harper County, Attica
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.383, -96.083

Tree damage.

Hail, Harper

When
April 23, 9:33 AM CST
Where
Harper County, Anthony
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -97.400

Hail, Chautauqua

When
April 23, 9:36 AM CST
Where
Chautauqua County, Cedar Vale
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Hail, Chautauqua

When
April 23, 9:36 AM CST
Where
Chautauqua County, Elgin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Thunderstorm Wind, Chautauqua

When
April 23, 9:39 AM CST
Where
Chautauqua County, 7 mi E of Cedar Vale
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.283, -96.983

Thunderstorm Wind, Harper

When
April 23, 9:39 AM CST to 9:45 AM CST
Where
Harper County, Harper
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$350,000
Reported by
LAW ENFORCEMENT
Coordinates
37.167, -98.033

Large tree fell onto mobile home. One woman injured, sustaining fractured vertebrae, requiring ambulance transport to Via Christi Regional Medical Center in Wichita where, upon arrival, the woman was listed in fair condition. (Narrative courtesy of Wichita Eagle, Winfield Courier, Anthony Republican, and Harper Advocate.)

Thunderstorm Wind, Harper

When
April 23, 9:42 AM CST
Where
Harper County, 6 mi S of Harper
Measured
63 kt (72 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.150, -98.000

Measured by KSN Weatherlab, Chaparral High School, where hail, although only 1/4 inch diameter, occasionally reached 6-inch depths. Between 50 and 75% of the wheat crop, between 150,00 and 172,500 acres, destroyed. The destroyed wheat crop fell into two categories: 1) Headed wheat that was sliced and 2) Wheat that was completely shredded. Approximately 75% of the alfalfa crop, totalling 3,000 acres, was shredded. No dollar estimate in crop losses was available at the time of this report.

Hail, Butler

When
April 23, 9:44 AM CST
Where
Butler County, 4 mi N of El Dorado
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.150, -98.000

Thunderstorm Wind, Harper

When
April 23, 9:54 AM CST to 10:00 AM CST
Where
Harper County, Harper
Measured
65 kt (75 mph) estimated gust
Injuries
3 direct, 0 indirect
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
37.167, -97.767

Historic Red Barn, 115 years old and under renovation, collapsed. All three men pinned in the rubble were injured. One man required air med-evac to Wesley Medical Center in Wichita where, upon arrival, he was listed in critical condition. (By Friday Night, his condition had been upgraded to "fair".) A 2nd required ambulance transport to Via Christi Regional Medical Center in Wichita where he was listed in fair condition. The 3rd man did not seek medical attention. In addition, the following sustained significant damage: 12 homes, 4 businesses (including the Elko Building on west side of town that lost a 20 by 30 foot section of roofing on the west side of the structure causing the west wall to buckle inward), one shop, a camper that was blown over and rolled nearly 100 feet, and the roof of a carport that was dislodged and blown over the roof of the mobile home to which it had been attached. Obviously, damage to trees, power lines, and power poles was extensive. The latter two severed power to Harper for approximately 5 hours. (Narratives courtesy of Wichita Eagle, Winfield Daily Courier, Anthony Republican, and Harper Advocate.)

Thunderstorm Wind, Kingman

When
April 23, 9:58 AM CST
Where
Kingman County, 2 mi S of Adams
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.200, -97.683

Hail, Kingman

When
April 23, 9:58 AM CST
Where
Kingman County, 2 mi S of Adams
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -97.550

Thunderstorm Wind, Harper

When
April 23, 9:58 AM CST
Where
Harper County, Freeport
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.467, -98.283

Hail, Sumner

When
April 23, 10:10 AM CST
Where
Sumner County, 2 mi NE of Mayfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -97.583

Thunderstorm Wind, Sumner

When
April 23, 10:10 AM CST
Where
Sumner County, 2 mi NE of Mayfield
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.283, -97.517

Thunderstorm Wind, Sumner

When
April 23, 10:10 AM CST
Where
Sumner County, Conway Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -97.400

Thunderstorm Wind, Sedgwick

When
April 23, 10:18 AM CST
Where
Sedgwick County, Viola
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.283, -97.183

Hail, Elk

When
April 23, 10:21 AM CST
Where
Elk County, 3 mi W of Howard
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -97.400

Thunderstorm Wind, Sedgwick

When
April 23, 10:26 AM CST
Where
Sedgwick County, 3 mi NE of Viola
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.267, -97.400

Hail, Sumner

When
April 23, 10:28 AM CST
Where
Sumner County, Wellington
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -97.417

Hail, Cowley

When
April 23, 10:29 AM CST
Where
Cowley County, 7 mi S of Udall
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.283, -97.400

Thunderstorm Wind, Sumner

When
April 23, 10:30 AM CST
Where
Sumner County, Wellington
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
37.283, -97.517

Washington Elementary sustained minor roof damage when a single tile fell into the school's multi-purpose room.

Thunderstorm Wind, Sumner

When
April 23, 10:31 AM CST
Where
Sumner County, 4 mi W of Belle Plaine
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -97.400

Hail, Sumner

When
April 23, 10:43 AM CST
Where
Sumner County, Oxford
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.400, -97.083

Thunderstorm Wind, Cowley

When
April 23, 10:47 AM CST
Where
Cowley County, 3 mi W of Winfield
Measured
66 kt (76 mph) measured gust
Crop damage
$85,000
Reported by
LAW ENFORCEMENT
Coordinates
37.367, -96.983

Approximately 30% of the corn crop, 1,230 acres, 45% of the wheat crop, 28,000 acres, and 25% of the alfalfa crop, 2,000 acres, were all lost. An additional 4,770 acres was lost to soil erosion. Five farm dwellings and service buildings sustained unspecified damage, however no dollar estimate was available at the time of this report.

Thunderstorm Wind, Cowley

When
April 23, 10:47 AM CST
Where
Cowley County, Winfield
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.367, -96.983

Uprooted tree fell onto roof of a home. (Narrative courtesy Winfield Daily Courier.)

Hail, Cowley

When
April 23, 10:50 AM CST
Where
Cowley County, Winfield
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -96.983

Thunderstorm Wind, Sedgwick

When
April 23, 10:50 AM CST
Where
Sedgwick County, 8 mi SW of Maize
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.650, -97.617

Lightning, Sedgwick

When
April 23, 10:50 AM CST
Where
Sedgwick County, Wichita
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
37.483, -97.650

Vacant building struck at 126 N. Emporia and set ablaze. No details as to type of building or it's purpose. (Narrative courtesy Wichita Eagle.)

Thunderstorm Wind, Sedgwick

When
April 23, 10:54 AM CST
Where
Sedgwick County, Wichita
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.367, -96.833

Thunderstorm Wind, Butler

When
April 23, 10:55 AM CST
Where
Butler County, Rose Hill
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.617, -97.517

Thunderstorm Wind, Cowley

When
April 23, 10:55 AM CST
Where
Cowley County, Winfield
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
37.700, -97.333

Six inch diameter branch fell in "Island" Park.

Thunderstorm Wind, Cowley

When
April 23, 10:55 AM CST
Where
Cowley County, 10 mi N of Winfield
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.450, -95.683

Semi blown off Highway 77.

Thunderstorm Wind, Cowley

When
April 23, 10:55 AM CST
Where
Cowley County, 2 mi N of Winfield
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
37.467, -96.317

Two tractor-trailers, normally used for transporting cattle, overturned on Highway 77, closing the highway for one hour. Fortunately there were no injuires. Velocity estimate based on severe thunderstorm gust measured 3 miles west of Winfield at 1047 CST. (Narrative courtesy of Wichita Eagle and Winfield Daily Courier.)

Flood, Butler

When
April 23, 11:14 AM CST to 1:15 PM CST
Where
Butler forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.783, -97.133

In Douglass, Elm Street barricaded.

Thunderstorm Wind, Cowley

When
April 23, 11:15 AM CST
Where
Cowley County, Atlanta
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -95.600

Thunderstorm Wind, Cowley

When
April 23, 11:15 AM CST
Where
Cowley County, Burden
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.517, -95.350

KSN Weather Lab.

Thunderstorm Wind, Cowley

When
April 23, 11:20 AM CST
Where
Cowley County, Atlanta
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.467, -96.350

Power lines downed, severing power to Atlanta.

Thunderstorm Wind, Cowley

When
April 23, 11:23 AM CST
Where
Cowley County, Udall
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
37.867, -97.483

Power lines downed, severing power to Udall.

Hail, Elk

When
April 23, 11:29 AM CST
Where
Elk County, Grenola
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.233, -98.233

Thunderstorm Wind, Elk

When
April 23, 11:29 AM CST
Where
Elk County, Grenola
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.150, -98.033

Thunderstorm Wind, Chautauqua

When
April 23, 11:35 AM CST
Where
Chautauqua County, 7 mi E of Cedar Vale
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.100, -96.500

Thunderstorm Wind, Greenwood

When
April 23, 11:38 AM CST
Where
Greenwood County, Severy
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.000, -96.283

Thunderstorm Wind, Butler

When
April 23, 11:38 AM CST
Where
Butler County, Augusta
Measured
56 kt (64 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
37.100, -96.367

Thunderstorm Wind, Montgomery

When
April 23, 11:41 AM CST
Where
Montgomery County, Elk City
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.283, -98.017

Thunderstorm Wind, Butler

When
April 23, 11:41 AM CST
Where
Butler County, 2 mi N of Augusta
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.200, -98.017

Thunderstorm Wind, Butler

When
April 23, 11:41 AM CST
Where
Butler County, 2 mi N of Augusta
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.867, -96.867

Hail, Elk

When
April 23, 11:50 AM CST
Where
Elk County, Howard
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.283, -98.017

Thunderstorm Wind, Greenwood

When
April 23, 11:55 AM CST
Where
Greenwood County, Severy
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.433, -97.967

Thunderstorm Wind, Greenwood

When
April 23, 11:57 AM CST
Where
Greenwood County, Severy
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.433, -97.967

Thunderstorm Wind, Greenwood

When
April 23, 11:57 AM CST
Where
Greenwood County, Severy
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.200, -97.850

Hail, Elk

When
April 23, 12:00 PM CST
Where
Elk County, Longton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.283, -97.517

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390461, 5391712, 5390458, 5391713, 5391714, 5391715, 5391716, 5391717, 5391718, 5391719, 5391801, 5391802, 5391803, 5391804, 5391805, 5391806, 5391807, 5391808, 5391809, 5391810, 5391811, 5391812, 5391813, 5391814, 5391815, 5391816, 5391817, 5391818, 5391819, 5391820, 5391821, 5391822, 5391823, 5391824, 5391825, 5391826, 5391827, 5390277, 5390278, 5390279, and more.